My dad recently had a partial thyroidectomy. Thankfully, the removed nodule was benign.
We got the test back this morning. His FT3 and FT4 are in the normal range but PSH has shot up to 12!
The thing is, he isn't experiencing ANY of the typical symptoms associated with hypothyroidism. He says he's gained 2 lbs. since surgery, which isn't exactly significant weight gain.
The endocrinologist has, of course, immediately prescribed 25 mcg levothyroxine.
Should he take it, even though he says he feels fine, has sufficient energy, etc.? It's been a month and a half since surgery. I'm anxious that taking the med will dysregulate his health and make him feel worse.
TSH going up to 12 indicates that he is going hypo. You need to talk to the endo about testing Free T3 and Free T4, which are the actual thyroid hormones. Those results will give a much better picture of what's going on, since TSH is a pituitary hormone.
While a gain of 2 pounds may not be "significant" it could indicate that he really IS hypo. Weight gain is often one of the first symptoms of being hypo.
IMO - he should take the med as prescribed, because it can keep symptoms from getting the upper hand.
While both FT3 and FT4 are "in range", they are very low in the range, and, most likely, it won't be long before symptoms will begin appearing; quite honestly, I'm surprised there are no symptoms, with those levels and a TSH of 12.
If you wait until symptoms appear and get too bad, they will harder to get under control. Your dad will need to have his levels tested (make sure they do the FT3 and FT4 "every" time they do TSH.) periodically, to make sure they are adequate. That doesn't mean just in range; that means adequate for him to feel well. There's a chance, as time goes on, that dosage will have to be increased.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.